Baby’s dark brown eyes turn blue after receiving COVID-19 treatment in Thailand. Doctors are investigating the rare side effect.
Yes, that is correct. A 6-month-old baby in Thailand had his dark brown eyes turn blue after being treated for COVID-19 with the antiviral drug favipiravir. The case was reported in the journal Frontiers in Pediatrics in April 2023.
The baby had been diagnosed with COVID-19 after developing a fever and cough. He was prescribed favipiravir, which is a common treatment for the virus in Thailand. Within 18 hours of taking the drug, the baby’s mother noticed that his eyes had turned a deep blue color.
The baby’s doctors were initially concerned that the change in eye color was due to a serious underlying medical condition. However, further tests showed that the baby was healthy and that his vision was unaffected. The doctors also noted that the baby’s eye color returned to normal about 5 days after he stopped taking favipiravir.
The cause of the baby’s eye color change is not fully understood. However, the doctors who treated him believe that it may be due to a fluorescent compound in the drug. Favipiravir tablets have been found to be fluorescent under UV light, and it is possible that the fluorescent compound can accumulate in the cornea, the clear front part of the eye. This could cause the cornea to appear blue.
This is the first known case of a baby’s eye color changing after being treated with favipiravir. However, it is not the only known case of a drug causing a change in eye color. For example, the chemotherapy drug methotrexate can cause eye color to change from brown to green or blue.
The long-term effects of the baby’s eye color change are unknown. However, the doctors who treated him believe that it is unlikely to have any lasting consequences.